Do antibiotics work well on acne caused by hormone inbalances? I've been using doxycycline, differin, and clindagel for one month. Last month I looked like I had the chicken pox; this month my acne is gone (though of course my skin is still oily with a few scars). I always thought my acne was due to hormones, but maybe it's bacteria causing the problem. Does anybody know how hormonal acne responds to antibiotics?
Well, it sounds to me like the treatment is working for you so, I wouldnt be too concerned. It's hard to determine that you have hormonal acne unless you have had hormonal testing. Maybe it wasn't hormonal acne. One question: are you having any side effects from the Doxy? I might ask my derm for it.
I have hormonal acne and when I was first precribed tetracyclen systemically and eurythromycin topically, it went away for a year.
Then it came back with a vengence. All that happened was the acne bacteria in my became resistant to the antibiotics.
You have to understand the way your hormones effect you skin. Androgens (male hormones) stimulate your skin to produce more sebum or a richer form of it. This high level or sebum - or very rich sebum is the perfect environment for P. Acnes to grow. So, the acne bacteria proliferates and causes acne.
Having a positive result from antibiotic treatment is not indicitive of whether or not your acne is hormonally caused. Because all you are doing is suppressing the irritant (acne bacteria) with antibiotics.
One way of telling you have "hormonal acne" is to have hormone tests done while you are not on any kind of birth control pills. Specifically - testing for LH, FSH, DHT, DHEA. You can also test for estrogen levels as well. Check out a Poly Cystic Ovarian Syndrome webpage to find out more hormone testing.
I also developed liver complications (abnormal liver function tests) from the antibiotics. Which is stange because on accutane my liver function tests were normal for the accutane. (So, please don't assume antibiotics are "benign, simple" drugs). There is growing evidence that the bacteria that causes acne is becoming more and more resistant to current antibiotic regimins.
These past two days, my stomach has become upset a couple of hours after I've taken the doxycycline. I have an extremely sensitive stomach, though, so most people could probably tolerate this drug better than I do. The dermatologist suggested that I use Accutane so that I wouldn't have to continue using antibiotics or topicals. For right now, though, I'm happy with how my skin is progressing and anyway, Accutane sounds frightening. Thanks for your responses! I think I'll ask about hormone testing during my follow-up visit next week.